De Felice M & Porreca F. Opiate-induced persistent pronociceptive trigeminal neural adaptations: potential relevance to opiate-induced medication overuse headache. Cephalalgia 2009. London. ISSN 0333-1024
Medication overuse headache (MOH) is a challenging, debilitating disorder that develops from the frequent use of medications taken for the treatment of migraine headache pain. MOH affects an estimated 3–5% of the general population. The mechanisms underlying the development of MOH remain unknown. Opiates are one of the major classes of medications used for the treatment of migraine at least in some countries, including the USA. Although the effects of repeated opiate use for headache are unknown, it is possible that opiate use may contribute to increased frequency and occurrence of such headaches. Recent preclinical studies exploring the neuroadaptive changes following sustained exposure to morphine may give some insights into possible causes of MOH. Peripherally, these changes include increased expression of calcitonin gene-related peptide (CGRP) in trigeminal primary afferent neurons. Centrally, they include increased excitatory neurotransmission at the level of the dorsal horn and nucleus caudalis. Critically, these neuroadaptive changes persist for long periods of time and the evoked release of CGRP is enhanced following morphine pretreatment. Stimuli known to elicit migraine, such as nitric oxide donors or stress, produce hyperalgesia in morphine- but not in saline-pretreated rats even long after the discontinuation of the opiate. CGRP plays a prominent role in initiating vasodilation of the intracranial blood vessels and subsequent headache. Furthermore, studies have demonstrated increased excitability of the nociceptive pathway in migraine sufferers, and CGRP receptor antagonists have been shown to be efficacious in migraine pain. Thus, such persistent neuroadaptive changes may be relevant to the processes that promote MOH.